Epinephrine use recommended even if severe allergic reaction is in doubt
A delay in epinephrine use could be hazardous and lead to even more severe anaphylaxis, according to the recommendations.
In November 2014, The American College of Allergy, Asthma and Immunology gathered doctors to discuss current knowledge of anaphylaxis, and to recommend strategies to improve medical management of anaphylaxis.
Anyone seen in the ED for anaphylaxis should be referred to an allergist to schedule a follow-up visit, according to the panel.
The panelists also recommended that antihistamines and glucocorticoids should never be used as a substitute to epinephrine, but rather should be used after epinephrine has already been administered.
"We want emergency medical personnel, as well as people who have had, or are at risk for having severe allergic reactions to know there is no substitute for epinephrine as the most important tool for combating anaphylaxis," panelist Paul J. Dowling, MD, director of allergy/immunology training program at Children's Mercy Hospitals and Clinics in Kansas City, said in the release. "Antihistamines and corticosteroids should not be given instead of epinephrine because they don't work fast enough."
Read more via Healio